PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry Questions on Tinnitus - February 2015

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month for publication. Regardless all questions will receive a personal reply from Barry.

Tinnitus expert Bary Keate

ASK BARRY QUESTIONS ON TINNITUS Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to: Ask Barry

Get Free Shipping on Combo Pack or 4 Tinnitus Formula through March 16th! Use Promotion Code: freeship316 US ORDERS ONLY

Will ear plugs help sensitivity to noise?

Hi Barry,

I've had tinnitus for over six years and I'm getting increasingly sensitive to loud “everything;” amplified music, loud speakers, clanking dishes and pots are the worst. They can bring me to my knees.

What is this called when the brain interferes with the ability to mitigate or dampen sound to something that is tolerable? My sensitivity is getting worse. I've worked with a doctor at a dizziness and hearing clinic and have given up on doing anything other than avoiding noise and wearing my Etymotic ear plugs whenever I need them. I even wear them in the steam room at my health club. Steam can be very loud.

Thanks, Tom L.

Dear Tom,

I'm sorry you have developed this condition. It is called hyperacusis and is the result of the brain not responding properly to incoming signals which causes loudness tolerance to collapse.

Wearing ear plugs to prevent hyperacusis from worsening is false security. Ear plugs can actually make hyperacusis worse. The practice allows people to develop a fear of sound and noise. The proper way to desensitize the ears is to provide them with sound therapy which will improve the threshold for sound tolerance over time. There are two primary ways to do this. One is with Tinnitus Retraining Therapy and the other is with pink noise. Both of these take time but they are effective in reducing hyperacusis.

Please read our article on hyperacusis for more detailed information.

Wishing you quiet times,

Barry Keate

Taking the tube to stop the tinnitus train?

Dear Barry,

My mother had a “train” in her ear… She went to an ENT and he put a tube up her nose and much to her surprise the train was gone! The MD told her she was good for 25 years. Are there any ENTs out there who still use tubes?  I cannot find one and would like one to try it on me. I have tinnitus in both ears, since 1990 and it is just awful. The pitch changes and I’ve even had it stop in one ear for seconds, so something happens to make it stop. if I could only figure out what that is I’d be a pretty happy camper!  Know of an ENT who uses tubes?

Thanks, Irene P.

Dear Irene,

I don't know of any ENTs who use tubes anymore because they have better treatments available. What the tubes do is help to drain the sinuses and the Eustachian tube. This is effective for those with plugged Eustachian tubes. It sounds like this might be the case with you. I advise you to see an ENT specialist for this.

Common treatments today are use of a prescription nasal spray and an antihistamine. This works for most people. For those in whom it is ineffective, the physician will then insert a tube through the ear drum and drain the Eustachian tube this way. They are able to correct the plugged Eustachian tubes in 80-90% of people with these measures. This condition is known as conductive hearing loss and it frequently causes tinnitus.

Please see our overview of hearing loss.

Wishing you quiet times,

Barry Keate

Antidepressant Withdrawal and Tinnitus

Hi Barry,

On the advice of my neurologist, I’m trying Arches Tinnitus Formula. Hopefully, I’ll obtain some relief.

As we’ve discussed previously, my T started on withdrawal from venlafaxine, an antidepressant. The tinnitus doctors I’ve consulted seem fairly convinced the chance that venlafaxine was the ultimate cause is minimal, despite the literature available on venlafaxine-related tinnitus.

In discussing with them, they still believe continued use of antidepressant SSRI’s, continued use of klonopin, or tricyclic antidepressants (TCA’s) such as nortriptyline, would benefit me with regard to if not tinnitus, then depression.

A few questions:

-       I believe you have opined, and I tend to agree, that SSRI’s can, and often are, associated with increased tinnitus. Is that true, and why do you think this position is not widely held by tinnitus professionals in the medical community?

-       The latest expert has indicated that, in the remote chance that SSRI’s do aggravate tinnitus, any resulting increase would likely abate over a couple of months and no increase in damage would likely be permanent. What are your thoughts on this?

Thanks, Lee

Dear Lee,

I cannot get in a controversy with your doctors or explain why they don't think SSRI anti-depressants are associated with tinnitus. The Physician's Desk Reference, which all of them have, lists tinnitus as a frequent side effect of SSRI anti-depressants. In the case of Effexor, it states that 2% of people will develop tinnitus and some cases happen during withdrawal.  I hear of many, many people like you who either got their tinnitus from taking these medications or from withdrawing from them.

Technically, Effexor is an SSNRI (selective serotonin and norepinephrine re-uptake inhibitors) which has all the standard side-effects of SSRI anti-depressants.

SSRI anti-depressants are very dangerous for other reasons. They fool the brain into thinking there is adequate serotonin so the brain stops manufacturing it. When these people then try to withdraw from SSRI's, they crash and crash hard. It is its own type of addiction and I know many people who are totally unable to get off them. They will remain taking them for life. The same is true for benzodiazepines, including Klonopin. They fool the brain into thinking there is plenty of GABA so the brain stops making that as well. The benzos are very addicting and should only be used for a short period of time.

Some people may be able to benefit from SSRI's and I don't totally condemn them. I do think they are very overused when other options exist. Please read my article on serotonin and then go to the link within that article to Benzodiazepine Withdrawal Syndrome.

My thinking has evolved some since I wrote the serotonin article. I now think 5-HTP is a better supplement than Tryptophan. Tryptophan breaks down into several metabolites including 5-HTP and 5-HTP is the direct precursor of serotonin. It may take some time but I recommend 5-HTP taken for several months. It is very inexpensive and there are no side-effects.

Hopefully this will be helpful for you.

Wishing you quiet times,

Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.